Thursday, June 24, 2010

Careful with that Insulin

Recently, I saw a case as an emergency. A diabetic cat was coming in, very lethargic, barely moving, not eating. The cat, Phil, was a 14 year old domestic shorthair, receiving 5 units of PZI insulin twice daily. I had examined the cat just one week before, and performed full bloodwork. The cat was in great shape, and the diabetes was very well regulated.

The cat arrives, and indeed, he's not right. He's too weak to stand, and is mentally stuporous, staring off into space, not reacting to his environment. Immediately, I reach for the glucometer and measure his blood sugar. In ten seconds we have our answer. His blood sugar is a frighteningly low 30 mg/dl. Diagnosis: insulin shock.

This is strange. Phil was perfectly regulated a week ago. What the heck is going on?

Apparently, Phil didn't eat this morning, but he was given his insulin injection anyway. There's the problem. You shouldn't give insulin if you're not eating. The insulin will lower the blood sugar, and without any food to counteract it, the blood glucose will plunge, causing the cat to become weak, uncoordinated, and spacey.

I asked the owner how the cat was behaving the day before. He was fine, I was told. He ate the previous morning like a normal cat. How about that evening? Not sure, he said.

I admitted the cat to our hospital, and put in an intravenous catheter. I grabbed the bottle of 50% dextrose (basically, just some sugar-water), and gave 4 cc intravenously. About two minutes later, the blood glucose was 137. Normal. We offered the cat some food, and he scarfed it down as if he was a stray cat. The plan now was to monitor Phil's blood sugar throughout the day. The 5 units that he was given that morning would be out of his system soon enough, and he should return to his old self. I was still puzzled as to why this happened. Why would a cat who was so nicely regulated just a week before suddenly crash like this.


Upon further questioning, I found out from the owner that they had recently taken the cat to their summer home, and had brought the cat to the local veterinarian for an exam and vaccines. The owners were running out of insulin and decided to pick up another bottle at the local vet. The owner showed me the bottle, and my technician Hiromi immediately spotted the problem.

The insulin we use is called U-40 insulin. This means that every cc contains 40 units of insulin. The insulin that Phil's owner had obtained was made by a compounding pharmacy. Right on the label, plain as day, was our answer. "PZI insulin, U-100". This insulin is 2.5 times stronger than our standard insulin! Phil didn't receive 5 Units that morning. He received 12.5 units! Lemme tell ya, that'll bring your blood sugar down pretty effectively.

Phil was on a bit of a rollercoaster throughout the day. After his blood sugar injections, he became a new cat. Bright, alert, aware. He also ate ravenously. But as the injections wore off, he sunk back into a stuporous state, and blood sugar measurements revealed a relapse back into hypoglycemia. As closing time neared, it was clear that the insulin that he was given was still very active, and that Phil needed overnight monitoring. I sent him to our favorite emergency facility for this. He'll return to our hospital in the morning for continued monitoring. Phil is going to do fine once the insulin wears off, and re-regulating him should be no problem. My recommendation to the owner: throw that other bottle of insulin in the trash!
(P.S. He did).
Cats rule!

For my published article on diabetes, click here


Related Posts Plugin for WordPress, Blogger...